Child safety: Deadly cough medicine

By: Dr. Steve Salvatore, Co-Owner of The Academy

The FDA has issued a warning to cough medicine manufacturers because some children have died after accidentally ingesting their product.  The drug, benzonatate, is sold under the names Tessalon, Tessalon Perles and Zonatuss. 

The problem?  Kids are attracted to the medication because it looks like candy.  Some children have experienced serious side effects such as cardiac arrest, coma and convulsions 15-20 minutes after ingesting just one or two capsules.  These products have only been approved for children 10 and older.  Tessalon is sold  by the New York based company, Forest Pharmacueticals.  The FDA has mandated the company strengthen its warning label and suggests that the medicine be kept in a child-resistant container.

Advertisements

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s